Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2024, 4:11 PM CDT for 4 counties in Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2024, 4:11 PM CDT (21:11 UTC)
- Expired
- May 8, 2024, 4:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:31 PM CDT | HAIL 1 | 2 Ne Marcus, IA | Soft hail, mostly pea to dime, but a few as big as quarters covered the ground briefly. Melted quickly on the warm, wet ground in about 15 minutes. No damage noticed to anything in yard. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2465 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358
WUUS53 KFSD 082111
SVRFSD
IAC035-141-149-167-082145-
/O.NEW.KFSD.SV.W.0009.240508T2111Z-240508T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
411 PM CDT Wed May 8 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherokee County in northwestern Iowa...
Southeastern Sioux County in northwestern Iowa...
Northeastern Plymouth County in northwestern Iowa...
Southwestern O'Brien County in northwestern Iowa...
* Until 445 PM CDT.
* At 411 PM CDT, a severe thunderstorm was located over Marcus, or 14
miles northwest of Cherokee, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Paullina around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4273 9580 4285 9592 4310 9582 4292 9547
TIME...MOT...LOC 2111Z 209DEG 25KT 4285 9580
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BP2 follow-up statements
155
WWUS53 KFSD 082127
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
427 PM CDT Wed May 8 2024
IAC149-167-082137-
/O.CAN.KFSD.SV.W.0009.000000T0000Z-240508T2145Z/
Sioux IA-Plymouth IA-
427 PM CDT Wed May 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX AND
NORTHEASTERN PLYMOUTH COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4281 9583 4297 9584 4307 9576 4292 9547
4275 9576
TIME...MOT...LOC 2127Z 225DEG 16KT 4286 9574
$$
IAC035-141-082145-
/O.CON.KFSD.SV.W.0009.000000T0000Z-240508T2145Z/
Cherokee IA-O'Brien IA-
427 PM CDT Wed May 8 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN CHEROKEE AND SOUTHWESTERN O'BRIEN COUNTIES...
At 427 PM CDT, a severe thunderstorm was located near Cleghorn, or 11
miles northwest of Cherokee, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Paullina around 430 PM CDT.
Other locations impacted by this severe thunderstorm include Calumet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 9583 4297 9584 4307 9576 4292 9547
4275 9576
TIME...MOT...LOC 2127Z 225DEG 16KT 4286 9574
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BP311
WWUS53 KFSD 082141
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
441 PM CDT Wed May 8 2024
IAC035-141-082150-
/O.EXP.KFSD.SV.W.0009.000000T0000Z-240508T2145Z/
Cherokee IA-O'Brien IA-
441 PM CDT Wed May 8 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE AND
SOUTHWESTERN O'BRIEN COUNTIES WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 4281 9583 4297 9584 4307 9576 4292 9547
4275 9576
TIME...MOT...LOC 2140Z 209DEG 25KT 4293 9569
$$
MeyersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:41 PM CDT, 1 hour 30 minutes earlier. Its key messages:
- Scattered showers and thunderstorms remain likely this afternoon and evening, transitioning to a more showery threat after 10 pm. Isolated storms could produce hail to the size of half dollars as well as wind gusts to 50 mph. Some threat for localized heavy rainfall exists, with the better chance in parts of northwest IA, although confidence is low.
- Warmer and mainly dry conditions move in for the weekend. Continued warm with renewed rain chances by mid week.
Area forecast discussion, May 8, 2:41 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 241 PM CDT Wed May 8 2024 .KEY MESSAGES... - Scattered showers and thunderstorms remain likely this afternoon and evening, transitioning to a more showery threat after 10 pm. Isolated storms could produce hail to the size of half dollars as well as wind gusts to 50 mph. Some threat for localized heavy rainfall exists, with the better chance in parts of northwest IA, although confidence is low. - Warmer and mainly dry conditions move in for the weekend. Continued warm with renewed rain chances by mid week. && .DISCUSSION... Issued at 239 PM CDT Wed May 8 2024 Showers and thunderstorms should increase in coverage across parts of northwest IA and southwest MN through the afternoon as well as near highway 14. A small axis of instability is expected this afternoon in this area. Overall instability not that high, but with the freezing level around 6-7 kft it will be pretty easy to get some smaller hail. Still looks like an environment supportive of hail up to half dollar sized with only weak shear expected. One other thing to watch will be the potential for funnels and landspouts. Steep low level lapse rates and lighter winds near a surface boundary may support this type of activity. With only marginal instability and weak shear any activity like this should be short lived. While some stronger winds gusts will be possible the HRRR and HREF both indicating gusts should generally be 50 mph or lower. The upper level low pressure shears out and sags south tonight into Thursday. Scattered showers will remain possible during this time, but instability is quite a bit less so even lightning will likely diminish quite a bit after about 10 pm. Lows will be seasonally mild in the mid 40s. While the main synoptic forcing settles south, model soundings do show some weak instability near the top of the mixed layer on Thursday which may support some isolated showery activity. Temperatures will also be a touch cooler as winds turn northerly and some diurnally driven cloud cover is expected to develop. Highs should still be in the 60s. Friday and Saturday will be dry and mild as northwest flow aloft weakens and westerly flow in the low levels is in place. By Sunday a weak wave in this flow could bring some isolated activity but for now this looks to be low impact. Highs should gradually warm from the lower 70s Friday to the lower 80s by Sunday. West to northwest flow aloft is expected Monday and Tuesday which should lead to a couple of warm days. While this pattern will not be a wet one, some spotty shower and thunderstorm activity will be possible. The most agreement appears to be Monday night into Tuesday morning. Wednesday into Thursday the models are indicating a strong upper level jet max diving into the Northern Rockies which should turn upper level flow more southwesterly and bring a better chance for showers and thunderstorms. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1219 PM CDT Wed May 8 2024 Challenging forecast with isolated to scattered showers and thunderstorms expected. For now the lower chances appear to be near the Missouri River this afternoon and evening with the better chances in parts of northwest IA and southwest MN then north of I-90 in SD. A few of the storms could contain hail, strong winds and lightning as well as an isolated funnel cloud or landspout. The better chance for hail will be around northwest IA and southwest MN with the better chance for funnels in SD. Overall outside of the showers and storms VFR conditions are expected, with an increasing chance for MVFR ceilings south of I-90 on Thursday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...08
Hazardous weather outlook, May 8, 4:25 AM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 425 AM CDT Wed May 8 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-090930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 425 AM CDT Wed May 8 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms expected today and tonight. A few thunderstorms this afternoon and evening could be strong to severe, with hail to the size of half dollars and brief gusty winds. Funnel clouds and landspouts are also possible. Some storms may contain locally heavy rainfall which may create ponding of water. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Brief heavy rain is possible early Thursday. Breezy winds expected Friday with gusts to 35 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:42 AM CDT | River Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.